Florida, 2011Damaging Wind in Florida, August 24, 2011
August 24, 2011 · NWS KEY · 1 event in 1 county or zone
Developing pulse thunderstorms along a northeast-to-southwest-oriented convergence zone over the Lower Florida Keys were enhanced by an outflow boundary intersection. The outflow boundary moved southward over the extreme southeastern Gulf of Mexico, having been initiated by a cluster of thunderstorms which had developed near northwest Cape Sable.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $500
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Developing pulse thunderstorms along a northeast-to-southwest-oriented convergence zone over the Lower Florida Keys were enhanced by an outflow boundary intersection. The outflow boundary moved southward over the extreme southeastern Gulf of Mexico, having been initiated by a cluster of thunderstorms which had developed near northwest Cape Sable. Isolated wind damage resulted at Big Coppitt Key.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Key West, FL wrote its last area forecast discussion before the first event at Aug 24, 2:42 PM EST, 3 hours 9 minutes earlier.
Area forecast discussion, Aug 24, 2:42 PM EST, 3 hours 9 minutes before
AREA FORECAST DISCUSSION FOR THE FLORIDA KEYS
NATIONAL WEATHER SERVICE KEY WEST FL
342 PM EDT WED AUG 24 2011
.DISCUSSION...
AS EXPECTED...CLOUDS...SHOWERS AND THUNDERSTORMS HAVE BEEN SLOWLY
DISSIPATING FROM EAST TO WEST ACROSS OUR REGION. CURRENTLY...SKIES
ARE MOSTLY SUNNY WITH LOCAL RADARS DETECTING WIDELY SCATTERED
SHOWERS AND A FEW THUNDERSTORMS ON THE WATERS FROM DRY TORTUGAS
SOUTHWARD FOR 60 NM...WITH ISOLATED SHOWERS OFFSHORE OF THE DADE
COUNTY COAST AND THE UPPER KEYS. SURFACE WISE...MAJOR CATEGORY 3
HURRICANE IRENE...LOCATED IN THE SOUTH CENTRAL BAHAMAS ABOUT 250
MILES SOUTHEAST OF NASSAU IN THE BAHAMAS...IS MOVING NORTHWEST NEAR
10 MPH. ACROSS OUR MARINE DISTRICT...C-MAN STATION PLATFORM
OBSERVATIONS INDICATE NORTHEAST WINDS RANGING BETWEEN 10 AND 15
KNOTS EXCEPT 17 KNOTS AT BOTH MOLASSES REEF AND FOWEY ROCKS LIGHT.
.SHORT TERM (TONIGHT THROUGH THURSDAY NIGHT)...
INTENSIFYING MAJOR HURRICANE IRENE WILL MOVE NORTHWEST THROUGH THE
CENTRAL AND NORTHWEST BAHAMAS TONIGHT AND THURSDAY...BEFORE TURNING
NORTHWARD THURSDAY NIGHT WELL EAST OF THE FLORIDA PENINSULA. ON THE
OUTER PERIPHERY OF THIS TROPICAL MONSTER...STRONG SUBSIDENCE WILL
ALLOW DRIER AIR TO FILTER INTO OUR AREA LATE THIS AFTERNOON AND INTO
AT LEAST TONIGHT. DESPITE HIGH CONFIDENCE THAT WINDS WILL INCREASE
FROM EAST TO WEST ALONG THE ISLAND CHAIN WITH WINDY TO BREEZY
CONDITIONS...FORECASTING THE WESTERN EXTENT OF OUTER RAINBANDS
ASSOCIATED WITH STRENGTHENING HURRICANE IRENE STILL REMAINS ARDUOUS.
WITH THAT SAID...WILL SEPARATE THE LOWER...MIDDLE AND UPPER KEYS FOR
"POSSIBLE" LIKELY 60 PERCENT POPS IN THE EXTREME UPPER KEYS TO 30
PERCENT IN THE LOWER KEYS. FURTHERMORE...WINDY CONDITIONS WILL
IMPACT THE UPPER AND LIKELY IN THE MIDDLE KEYS WITH BREEZY
CONDITIONS IN THE LOWER KEYS. OTHERWISE...PARTLY TO MOSTLY CLOUDY
SKIES WILL COVER THE ISLAND CHAIN WITH DAYTIME HIGHS RANGING FROM
JUST ABOVE 90 DEGREES IN THE LOWER AND MIDDLE KEYS TO POSSIBLY 85 TO
90 IN THE UPPER KEYS. HOWEVER...IF CLOUD COVER IS NOT CONSIDERABLE
IN THE UPPER KEYS...TEMPERATURES WILL CLIMB INTO THE LOWER 90S WITH
A HOT NORTHERLY TRAJECTORY COMING DOWN THE SOUTH FLORIDA
PENINSULA. DUE TO UNUSUAL SHORT TERM UNCERTAINTY...STAY TUNED FOR
LATER PUBLIC ZONE FORECAST.
.LONG TERM (FRIDAY THROUGH WEDNESDAY)...
WITH HURRICANE IRENE LIFTING NORTH AND NORTHEAST EAST OF THE FLORIDA
PENINSULA AND NEAR THE SOUTHEAST AND MID ATLANTIC COAST...A WESTERN
ATLANTIC RIDGE WILL SLOWLY LIFT NORTHWARD FROM THE NORTHWEST
CARIBBEAN AND INTO THE FLORIDA PENINSULA NEXT WEEK. DESPITE NO
APPARENT LOW LEVEL EASTERLY UNDULATIONS EXPECTED...LITTLE IF ANY
CONVECTIVE INHIBITION COMBINED WITH NEAR OR ABOVE NORMAL MOISTURE
(PWAT 1.85 INCHES AND HIGHER) WITHIN A MODERATELY UNSTABLE REGIME
WILL PROMPT SLIGHTLY ABOVE CLIMO 40 PERCENT POPS THROUGH THE PERIOD.
AMPLE INSOLATION WILL ALLOW HIGH TEMPERATURES TO CLIMB AROUND 90
DEGREES WITH OVERNIGHT LOWS IN THE LOWER 80S OUTSIDE OF RAINFALL.
&&
.MARINE...
AS HURRICANE IRENE MOVES NORTHWEST THROUGH THE BAHAMAS TONIGHT
THROUGH THURSDAY EVENING...WINDS WILL INCREASE SIGNIFICANTLY ON KEYS
COASTAL WATERS ADJACENT TO THE MIDDLE AND UPPER KEYS. THE STRONGEST
WINDS AND SEAS OF UP TO 9 FEET WILL BE FOUND ON THE WATERS SOUTHEAST
OF THE UPPER KEYS. GIVEN THESE TREACHEROUS MARINE CONDITIONS...A
SMALL CRAFT ADVISORY WILL BE PUT IN EFFECT FOR THESE WATERS. WEST OF
THE SEVEN MILE BRIDGE INCLUDING THE OUTER WATERS OF MAINLAND
MONROE...MODERATE TO FRESH WINDS WILL PREVAIL...SO AN EXERCISE
CAUTION HEADLINE WILL BE INSERTED FOR TONIGHT OR THURSDAY INTO
THURSDAY NIGHT. FURTHERMORE...WINDS AND SEAS WILL BE LOWEST ON
WATERS WEST OF THE MARQUESAS KEYS INCLUDING DRY TORTUGAS...AS WELL
AS THE OUTER WATERS BEYOND 30 NM OF THE MAINLAND MONROE COAST.
MARINERS SHOULD STAY TUNED FOR LATER MARINE FORECASTS.
&&
.AVIATION...
VFR CONDITIONS WILL PREVAIL AT BOTH KEYS ISLAND TERMINALS THROUGH
MORNING...SO HAVE REMOVED THE VICINITY SHOWERS. DRY AIR FROM
SUBSIDENCE AROUND HURRICANE IRENE IS FILTERING ACROSS THE AREA.
WINDS ARE FROM THE NORTHEAST AROUND 10 KNOTS...AND WILL BACK NORTH
THIS EVENING IN THE 14 TO 17 KNOTS RANGE WITH GUSTS OF 20 TO 25
KNOTS. EXPECT MODERATE CROSS WIND IMPACTS TO TERMINAL AND FLIGHT
OPERATIONS AS WINDS BACK AND INCREASE.
&&
.CLIMATE...
ON THIS DATE IN KEYS WEATHER HISTORY...IN 1992...HURRICANE ANDREW
STRUCK SOUTH MIAMI DADE COUNTY DEVASTATING HOMESTEAD AND CAUSING
MAJOR DAMAGE IN THE MIAMI METRO AREA. THE EYEWALL MADE LANDFALL VERY
NEAR OCEAN REEF IN THE UPPER KEYS WITH SIGNIFICANT DAMAGE TO
NUMEROUS BUILDINGS. THIS WAS THE FOURTH MOST INTENSE HURRICANE TO
STRIKE THE UNITED STATES.
&&
.PRELIMINARY POINT TEMPS/POPS...
KEY WEST 82 90 80 90 / 20 40 40 40
MARATHON 82 90 80 92 / 20 50 50 40
&&
.KEY WATCHES/WARNINGS/ADVISORIES...
FL...NONE.
GM...SMALL CRAFT ADVISORY IN EFFECT FOR
GMZ072-073-052-053-042-043-031.
&&
PUBLIC/MARINE/FIRE/CLIMATE/DIGITAL...APA
AVIATION/NOWCASTS....................BC
DATA ACQUISITION.....................TF
VISIT US ON THE WEB AT WWW.WEATHER.GOV/KEYWESTHazardous weather outlook, Aug 24, 5:04 AM EST, 12 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE KEY WEST FL
604 AM EDT WED AUG 24 2011
FLZ076>078-GMZ031>034-042>044-052>055-072>075-251015-
MONROE UPPER KEYS-MONROE MIDDLE KEYS-MONROE LOWER KEYS-
FLORIDA BAY INCLUDING BLACKWATER AND BUTTONWOOD SOUNDS-
BAYSIDE AND GULFSIDE FROM CRAIG KEY TO HALFMOON SHOAL OUT TO
5 FATHOMS-
GULF WATERS FROM EAST CAPE SABLE TO CHOKOLOSKEE 20 TO 60 NM OUT
AND BEYOND 5 FATHOMS-
GULF OF MEXICO INCLUDING DRY TORTUGAS AND REBECCA SHOAL CHANNEL-
HAWK CHANNEL FROM OCEAN REEF TO CRAIG KEY OUT TO THE REEF-
HAWK CHANNEL FROM CRAIG KEY TO WEST END OF SEVEN MILE BRIDGE OUT
TO THE REEF-
HAWK CHANNEL FROM WEST END OF SEVEN MILE BRIDGE TO HALFMOON SHOAL
OUT TO THE REEF-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY OUT 20 NM-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE OUT 20 NM-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL OUT 20 NM-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS OUT 20 NM-
STRAITS OF FLORIDA FROM OCEAN REEF TO CRAIG KEY 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM CRAIG KEY TO WEST END OF SEVEN MILE
BRIDGE 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM WEST END OF SEVEN MILE BRIDGE TO SOUTH OF
HALFMOON SHOAL 20 TO 60 NM OUT-
STRAITS OF FLORIDA FROM HALFMOON SHOAL TO 20 NM WEST OF DRY
TORTUGAS 20 TO 60 NM OUT-
604 AM EDT WED AUG 24 2011
THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE FLORIDA KEYS AND
ADJACENT COASTAL WATERS.
.DAY ONE...TODAY AND TONIGHT
HURRICANE IRENE IS FORECAST TO MOVE INTO THE CENTRAL BAHAMAS LATER
TODAY...THEN CONTINUE TRACKING TO THE NORTHWEST THROUGH THE CENTRAL
AND NORTHWESTERN BAHAMAS TONIGHT AND THURSDAY...WITH THE CENTER
OF THE SYSTEM REMAINING WELL EAST OF ANDROS ISLAND. IRENE IS
CURRENTLY A CATEGORY TWO HURRICANE...AND IS FORECAST TO BECOME A
MAJOR HURRICANE LATER TODAY. ALTHOUGH SUSTAINED TROPICAL STORM FORCE
WINDS ARE NOT ANTICIPATED IN THE FLORIDA KEYS OR THE ADJACENT
COASTAL WATERS OUT TO 60 NM...FRESH TO STRONG NORTHEAST TO NORTH
BREEZES ARE EXPECTED TO DEVELOP FROM EAST TO WEST ACROSS OUR AREA
LATE THIS AFTERNOON AND TONIGHT. A SMALL CRAFT ADVISORY WILL LIKELY
BE REQUIRED FOR THE EASTERN FLORIDA STRAITS AND PERHAPS FOR FLORIDA
BAY AS WELL TONIGHT. OTHERWISE...AN OUTER RAIN BAND FROM IRENE MAY
APPROACH THE UPPER KEYS LATE TONIGHT...PRODUCING GUSTY WINDS AND
BRIEF HEAVY DOWNPOURS.
RESIDENTS AND VISITORS IN THE KEYS SHOULD CONTINUE TO MONITOR THE
LATEST INFORMATION ON IRENE...IN CASE OF AN UNEXPECTED CHANGE
TO THE FORECAST TRACK.
ISOLATED THUNDERSTORMS ARE POSSIBLE ACROSS THE FLORIDA KEYS AND
SURROUNDING COASTAL WATERS TODAY AND TONIGHT. THE PRIMARY
THUNDERSTORM HAZARDS WILL BE GUSTY WINDS AND CLOUD TO SURFACE
LIGHTNING STRIKES.
.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
A SMALL CRAFT ADVISORY WILL LIKELY BE REQUIRED FOR THE EASTERN FLORIDA
STRAITS AND FLORIDA BAY THURSDAY INTO THURSDAY NIGHT...DUE TO
NORTHERLY WINDS OF 20 TO 25 KNOTS AROUND THE OUTER CIRCULATION OF
HURRICANE IRENE. OUTER RAINBANDS AROUND IRENE MAY CONTINUE
TO AFFECT THE UPPER KEYS ON THURSDAY INTO THURSDAY EVENING...
PRODUCING GUSTY WINDS AND BRIEF HEAVY DOWNPOURS.
ISOLATED THUNDERSTORMS WILL BE POSSIBLE THROUGH THE PERIOD. THE
PRIMARY HAZARDS WILL BE LIGHTNING AND GUSTY WINDS.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION IS NOT ANTICIPATED.
Thunderstorm Wind, Monroe
- When
- August 24, 5:51 PM EST
- Where
- Monroe County, 1.76 mi NE of (Nqx)key West Nas
- Measured
- 43 kt (49 mph) estimated gust
- Property damage
- $500
- Reported by
- NWS Employee
- Coordinates
- 24.599, -81.661
A mature sea grape tree with a maximum diameter of 13 inches was toppled.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornado and Hail in Ohio, August 24 to 25, 2011$1.0 million · EF1 · 36 events
- Damaging Winds and Lightning Strikes in New York, August 24 to 25, 2011$205,000 · 52 kt wind · 12 events
- Flash Flood in New Mexico, August 24, 2011$200,000 · 1 event
- Hail and Damaging Winds in Indiana, August 24, 2011$37,000 · 1.75 in hail · 12 events
- Heat in Missouri, August 24, 20114 injured · 5 events
- Hail and Damaging Winds in Michigan, August 24, 2011$1,000 · 1.75 in hail · 34 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$30,000 · 1 in hail · 10 events
- Damaging Winds in Arkansas, August 24, 2011$27,000 · 52 kt wind · 2 events
- Hail and Damaging Winds in Texas, August 24, 2011$15,000 · 1 in hail · 11 events
- Hail and Damaging Winds in Ohio, August 24, 201155 kt wind · 7 events
- Damaging Winds in Texas, August 24, 2011$8,000 · 60 kt wind · 6 events
- Hail and Damaging Winds in Louisiana, August 24, 2011$9,000 · 1 in hail · 5 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 345927.